MAUDE Adverse Event Report: A&E MEDICAL CORPORATION SUCTION COAGULATOR

A&E MEDICAL CORPORATION SUCTION COAGULATOR
Model Number 050-030
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the complaint history for suction coagulators shows that there have been no prior complaints in the past 2 years regarding the tip of the suctional coagulator breaking off.This results in a complaint rate of (b)(4) (1 complaint per (b)(4) suction coagulators sold in the past 24 month period from the date this complaint was reported).The returned device was recently received; visual inspection confirmed that the bell tip was broken off from the body of the cannula as described by the customer.Further evaluation of the returned device will be conducted to investigate potential root cause.A closure report will be submitted once investigation is complete.
 
Event or Problem Description
The customer reported that the suction coagulator was ready to be used but before they could use it, the tip broke off.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The complaint unit was returned by the customer and was investigated.Visual inspection confirmed that the bell tip of the cannula had broken off as reported by the complainant.Engineering evaluated the device by first measuring it and comparing it against the specifications for outer diameter, inner diameter, and wall thickness.It was found that the complaint unit was measured outside of specification for inner diameter, resulting in a slightly thicker wall.However, it is possible that this diameter was impacted by the break and does not necessarily point to a root cause for the failure.Next, various parts in production were inspected that could have introduced a failure.3 cannulas in production that had trimmed insulation were inspected and there appeared to be a light circular score mark in the cannula where the insulation had been trimmed.3 units of the plain brass cannula from raw material (prior to any processing) were also inspected and no score mark was observed.Lastly, 2 units of a final device, part 050-005 lot 119c, were inspected to confirm that scoring was present.To determine if scoring could be the root cause of the failure, 12 cannulas were bent to determine if the failure of the tip breaking off could be replicated.It was found that none of the cannulas broke when bent to ~90°.Additionally, when bent in excess of 9 lbs., the cannula tube began flattening and bent to ~180°.No amount of force was able to re-create the shear seen in the complaint unit.The supplier of the cannulas was contacted about this incident, and the returned unit was sent to the supplier after a&e's inspection.However, they were unable to provide any additional information pertaining to the investigation.In conclusion, a&e medical was not able to replicate the failure or determine the root cause of the tip breaking off.It is important to note that 29,890 suction coagulators were sold in the past 24 months from the date this complaint was reported (23dec2018 to 23dec2020), resulting in an occurrence rate of 0.003%.Also, there have been no other issues on this product lot from other customers.Production has not reported any in-process issues or seen any changes with manufacturing.Therefore, given the very low occurrence rate and the inconclusive results of the device evaluation, this event appears to be isolated with an undetermined root cause at this point in time.Should additional information be provided, further investigation will be conducted.

Brand Name
SUCTION COAGULATOR
Common Device Name
SUCTION COAGULATOR
Manufacturer (Section D)
A&E MEDICAL CORPORATION
5206 asbury road
po box 758
farmingdale NJ 07727
MDR Report Key11209706
Report Number2242056-2021-00003
Device Sequence Number2946847
Product Code GEI
UDI-Device Identifier10841291104926
UDI-Public(01)10841291104926(10)01740(17)250701
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K914193
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 06/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/01/2025
Device Model Number050-030
Device Catalogue Number050-030
Device Lot Number01740
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/14/2021
Initial Date Received by Manufacturer 12/23/2020
Supplement Date Received by Manufacturer12/23/2020
Initial Report FDA Received Date01/21/2021
Supplement Report FDA Received Date06/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1